Flat Riemannian manifolds are boundaries

Gary C. Hamrick, David C. Royster

Research output: Contribution to journalArticlepeer-review

19 Scopus citations


In this paper we prove that each compact flat Riemannian manifold is the boundary of a compact manifold. Our method of proof is to construct a smooth action of (ℤ2)k on the flat manifold. We are independently preceded in this approach by Marc W. Gordon who proved the flat Riemannian manifolds, whose holonomy groups are of a certain class of groups, bound. By analyzing the fixed point data of this group action we get the complete result. As corollaries to the main theorem it follows that those compact flat Riemannian manifolds which are oriented bound oriented manifolds; and, if we have an involution on a "homotopy flat" manifold, then the manifold together with the involution bounds. We also give an example of a nonbounding manifold which is finitely covered by S3×S3×S3.

Original languageEnglish
Pages (from-to)405-413
Number of pages9
JournalInventiones Mathematicae
Issue number3
StatePublished - Oct 1982

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Flat Riemannian manifolds are boundaries'. Together they form a unique fingerprint.

Cite this